Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 106, NWS Albuquerque, NM

May 23, 2021Guadalupe County, Quay County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 23, 2021, 7:47 PM MDT for Guadalupe County, Quay County, San Miguel County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2021, 7:47 PM MDT (01:47 UTC)
Expired
May 23, 2021, 8:30 PM MDT
In force
43 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Guadalupe County, NM, Quay County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 79 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 4:07 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2021-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2021-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4487 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WUUS55 KABQ 240147
SVRABQ
NMC019-037-047-240230-
/O.NEW.KABQ.SV.W.0106.210524T0147Z-210524T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
747 PM MDT Sun May 23 2021

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Southeastern San Miguel County in northeastern New Mexico...
  Western Quay County in east central New Mexico...
  Northeastern Guadalupe County in east central New Mexico...

* Until 830 PM MDT.

* At 747 PM MDT, a severe thunderstorm was located near Newkirk, or
  21 miles east of Santa Rosa, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Newkirk, Conchas, Cuervo and Conchas Lake State Park. 

This includes the following highways...
 Interstate 40 between Mile Markers 292 and 307.
 State Road 104 between Mile Markers 63 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

&&

LAT...LON 3498 10425 3503 10442 3543 10432 3530 10389
TIME...MOT...LOC 0147Z 205DEG 21KT 3506 10432 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Shoemake
2 follow-up statements
474 
WWUS55 KABQ 240205
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
805 PM MDT Sun May 23 2021

NMC037-240215-
/O.CAN.KABQ.SV.W.0106.000000T0000Z-210524T0230Z/
Quay-
805 PM MDT Sun May 23 2021

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN QUAY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3507 10424 3508 10438 3543 10432 3530 10389
TIME...MOT...LOC 0205Z 205DEG 21KT 3516 10427 

$$

NMC019-047-240230-
/O.CON.KABQ.SV.W.0106.000000T0000Z-210524T0230Z/
San Miguel-Guadalupe-
805 PM MDT Sun May 23 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR SOUTHEASTERN SAN MIGUEL AND NORTHEASTERN GUADALUPE COUNTIES...

At 805 PM MDT, a severe thunderstorm was located near Newkirk, or 27
miles northeast of Santa Rosa, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Conchas and Conchas Lake State Park. 

This includes State Road 104 between Mile Markers 63 and 92.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 3507 10424 3508 10438 3543 10432 3530 10389
TIME...MOT...LOC 0205Z 205DEG 21KT 3516 10427 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Shoemake
124 
WWUS55 KABQ 240228
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
828 PM MDT Sun May 23 2021

NMC019-047-240238-
/O.EXP.KABQ.SV.W.0106.000000T0000Z-210524T0230Z/
San Miguel-Guadalupe-
828 PM MDT Sun May 23 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAN MIGUEL AND
NORTHEASTERN GUADALUPE COUNTIES WILL EXPIRE AT 830 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Albuquerque.

LAT...LON 3507 10424 3508 10438 3543 10432 3530 10389
TIME...MOT...LOC 0228Z 205DEG 21KT 3528 10420 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:27 PM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 23, 5:27 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
527 PM MDT Sun May 23 2021

.AVIATION...
00Z TAF CYCLE
Thunderstorms may impact the KTCC terminal through 03Z with MVFR
conditions and strong/erratic wind gusts. Areas of MVFR cigs will
likely develop overnight across the east central and southeast
plains, impacting KROW and KTCC. Thunderstorms have a better chance
of impacting KROW Monday afternoon. Otherwise, VFR conditions prevail
and are forecast to persist.

11

&&

.PREV DISCUSSION...315 PM MDT Sun May 23 2021...
.SYNOPSIS...
Showers and thunderstorms are expected this afternoon through the
evening hours, with activity favoring the eastern plains. Some storms
could be strong to severe, with large hail and damaging winds being
the primary threats. Another round of strong to severe storms is
possible across portions of eastern New Mexico again Monday
afternoon. Drier conditions are expected to prevail during the
midweek with temperatures near to slightly above normal. Chances for
showers and thunderstorms may return to eastern New Mexico late in
week.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
After one upper level low pressure system exits the Great Basin to
the northeast tonight, another storm system will move on shore over
the Pacific northwest on Monday. This will help keep the dryline
active over eastern NM with a slight risk of severe thunderstorms
over parts of the eastern plains this evening and again Monday
afternoon and evening. Mesoscale models are showing near and over an
inch of rain in the Clovis and Portales area Monday afternoon and
evening, which could result in drainage problems in those flash-
flood-prone communities if it pans out. Although the flow aloft will
weaken Monday, breezy conditions will return to the eastern plains
as a roughly 1004 mb surface low develops over southeast CO. High
temperatures are generally forecast to rise a few to 7 degrees on
Monday compared to today's readings.

LONG TERM...(TUESDAY THROUGH SUNDAY)...
Dry southwest air will dominate on Tuesday, causing moisture brought
in by the retreating dryline to mix out early in the day. This will
work to great diminish the chances for showers and thunderstorms in
the afternoon. Instead, breezy and warm conditions will prevail.
Winds increase across the east on Wednesday, as the upper level
pressure gradient tightens in response to disturbances well to our
north. Weak ridging develops over the Land of Enchantment on Thursday
in the presence of modest return flow, which could bring some
isolated showers and thunderstorms to the southeast portion of the
CWA that afternoon. Models continue to have a poor hold on a
potential backdoor front later in the week, now shifting its timing
closer to Friday. Should the front resolve, a return to showers and
thunderstorms would be expected across portions of eastern NM both
Friday and Saturday. Meanwhile, a general warming trend is expected
through the weekend. The 12Z GFS MOS hinted to the debut of triple
digit temperatures across the southeastern-most locales of the CWA,
but remain cautiously optimistic that some relief to the warming will
be felt by the front. Stay tuned.

44/12

&&

.FIRE WEATHER...
Although the flow aloft will weaken some on Monday, breezy
conditions are forecast to return to the eastern plains as a roughly
1004 mb surface low develops over southeast CO. It will be quite dry
west of a convectively active dryline on the eastern plains, so
critical fire weather conditions are expected along the Northeast
Highlands and Northeast Plains border Monday afternoon. Fortunately,
the observed fire danger is low to moderate there.

High temperatures will rise above normal during the first half of
the work week.  After weaker winds Tuesday, speeds will strengthen
again Wednesday central and east as a storm system crosses the
northern Rockies. The low level moisture will be scoured eastward by
then, so widespread critical fire weather conditions are expected
along and east of the central mountain chain Wednesday afternoon.
Winds will weaken while remaining seasonably gusty during the latter
half of the work week. A weak upper level trough crossing from the
west could spark some thunderstorms with small wetting footprints
over the Sangre de Cristos and eastern plains on Friday.

44

&&

.AVIATION...
18Z TAF CYCLE
Drier air has advanced eastward over the central mountain chain this
morning. The main thunderstorm risk this afternoon and evening will
be on the eastern plains, where some storms may turn severe with
large hail and damaging winds; especially near NM's eastern border.
Tonight, southeast surface winds may again return low clouds to the
Caprock southward, potentially as far west as Roswell and as far
north as Tucumcari.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM MDT this evening for the following zones...
 NMZ215-227>231.

Red Flag Warning until 7 PM MDT this evening for the following
zones... NMZ102-107.

&&
Hazardous weather outlook, May 23, 3:54 AM MDT, 15 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
354 AM MDT Sun May 23 2021

NMZ201>241-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
354 AM MDT Sun May 23 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible across eastern New Mexico
this afternoon and evening. Large hail, heavy rain and damaging wind
gusts are the main concerns.

Additionally, strong south to southwest winds can be expected across
portions of northeast New Mexico, including from the east slopes of
the Sangre de Cristo Mountains eastward to the I-25 corridor. Gusts
between 50 and 55 mph are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible again on Monday across
portions of east central and southeast New Mexico. Large hail and
damaging wind gusts remain the main concerns.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall reports and any severe
weather through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

In the hours before

Local storm report, May 23, 2:36 PM MDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
236 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             FORT STANTON            33.50N 105.52W
05/22/2021  E1.50 INCH       LINCOLN            NM   PUBLIC

&&

CORRECTED EVENT TIME

EVENT NUMBER ABQ202102290

SHOEMAKE
Local storm report, May 23, 3:06 PM MDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
306 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND GST RATON CREWS AIRPORT     36.73N 104.50W
05/23/2021  M59 MPH          COLFAX             NM   ASOS

            KRTN ASOS.

&&

EVENT NUMBER ABQ202102291

AC
Special weather statement, May 23, 7:20 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
720 PM MDT Sun May 23 2021

NMZ230-234-240145-
Union County-Quay County-
720 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN QUAY AND
SOUTHEASTERN UNION COUNTIES UNTIL 745 PM MDT...

At 720 PM MDT, Doppler radar was tracking a strong thunderstorm near
Amistad, moving northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Amistad and Sedan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern and east central New Mexico.

LAT...LON 3562 10307 3570 10327 3624 10310 3622 10304
      3563 10304
TIME...MOT...LOC 0120Z 205DEG 41KT 3586 10308

Shoemake

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:03 PM MDTSevere Thunderstorm WarningABQUnion27 min
May 23, 10:09 PM MDTSpecial Weather StatementABQUnion36 min
May 23, 10:43 PM MDTSpecial Weather StatementABQUnion32 min
May 23, 10:45 PM MDTSpecial Weather StatementABQUnion30 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.